Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 122, NWS Topeka, KS

October 13, 2012Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 13, 2012, 6:41 PM CDT for Clay County, Riley County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 6:41 PM CDT (23:41 UTC)
Expired
Oct 13, 2012, 7:15 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 3:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS53 KTOP 132341
SVRTOP
KSC027-161-140015-
/O.NEW.KTOP.SV.W.0122.121013T2341Z-121014T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  WAKEFIELD...AND MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CLAY CENTER...WAKEFIELD...GREEN...RILEY...LEONARDVILLE AND
  RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3949 9672 3943 9672 3942 9673 3942 9672
      3924 9672 3922 9686 3922 9696 3920 9696
      3913 9720 3914 9726 3930 9730 3956 9696
TIME...MOT...LOC 2340Z 233DEG 50KT 3925 9713

HAIL...<.75IN
WIND...60 MPH

$$

LEIGHTON
3 follow-up statements
408 
WWUS53 KTOP 132352
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SAT OCT 13 2012

KSC027-161-140015-
/O.CON.KTOP.SV.W.0122.000000T0000Z-121014T0015Z/
RILEY KS-CLAY KS-
652 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CLAY
AND NORTHWESTERN RILEY COUNTIES UNTIL 715 PM CDT...

AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
WAKEFIELD...AND MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...GREEN...RILEY...LEONARDVILLE AND RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3949 9672 3943 9672 3942 9673 3924 9672
      3922 9686 3922 9696 3916 9717 3938 9720
      3953 9700 3956 9696
TIME...MOT...LOC 2352Z 233DEG 48KT 3933 9697

HAIL...<.75IN
WIND...60 MPH

$$

LEIGHTON
733 
WWUS53 KTOP 140004
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT SAT OCT 13 2012

KSC027-161-140015-
/O.CON.KTOP.SV.W.0122.000000T0000Z-121014T0015Z/
RILEY KS-CLAY KS-
704 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY AND NORTHWESTERN RILEY COUNTIES UNTIL 715 PM CDT...

AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LEONARDVILLE...AND MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH AND LEONARDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3949 9672 3943 9672 3942 9673 3933 9672
      3924 9705 3947 9707 3953 9700 3956 9696
TIME...MOT...LOC 0004Z 233DEG 48KT 3940 9685

HAIL...<.75IN
WIND...60 MPH

$$

LEIGHTON
201 
WWUS53 KTOP 140012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT SAT OCT 13 2012

KSC027-161-140021-
/O.EXP.KTOP.SV.W.0122.000000T0000Z-121014T0015Z/
RILEY KS-CLAY KS-
712 PM CDT SAT OCT 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND
NORTHWESTERN RILEY COUNTIES WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3949 9672 3943 9672 3942 9673 3933 9672
      3924 9705 3947 9707 3953 9700 3956 9696
TIME...MOT...LOC 0011Z 233DEG 48KT 3945 9675

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:29 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 13, 6:29 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT SAT OCT 13 2012

...UPDATE TO AVIATION...

.DISCUSSION...

...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS
THE AREA...

THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON
CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE
CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME
ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY
CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS
THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER
INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE
TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST
ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT
EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND
EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND
VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT
MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING
MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z
ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU
AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY
INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY
DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN
PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL
EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA
THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS
WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS
AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND
EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS.
THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME
SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID
MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER
70S. BLAIR

MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF
OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS
SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT
PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF
CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON
WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY
FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH
PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT THE TERMINALS
THROUGH 06Z. MVFR CIGS SHOULD HOLD AT TOP AND FOE WHILE VFR CIGS
EXPECTED AT MHK WHERE SKIES HAVE CLEARED. HOWEVER WITH TSRA EXPECT
BOTH MVFR CIGS AND VSBYS AT MHK AND IFR CIGS AND VSBYS AT TOP AND
FOE. END OF CONVECTION SHOULD OCCUR IN THE 06Z-09Z PERIOD WITH
CLEARING SKIES THEREAFTER. WINDS WILL SHIFT TO THE SOUTHWEST AS
DRYLINE/PACIFIC FRONT MOVES THROUGH THEN TO THE NORTHWEST BY 13Z
SUNDAY.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 13, 12:55 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT SAT OCT 13 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-141800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1255 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE BY
MID TO LATE AFTERNOON ACROSS THE ENTIRE AREA...THEN MAINLY OVER
NORTHEAST AND EAST CENTRAL AREAS INTO THE EVENING AS A COLD FRONT
MOVES EASTWARD. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS...BUT HAIL UP TO THE SIZE OF
HALF DOLLARS AND A ISOLATED TORNADOES CANNOT BE RULED OUT IN THE
MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORM CHANCES
WILL END FROM WEST TO EAST ACROSS THE AREA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
NIGHT ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THROUGH THE EVENING
HOURS.

BLAIR

In the hours before

Special weather statement, Oct 13, 2:41 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SAT OCT 13 2012

KSZ039-040-055-132000-
DOUGLAS-OSAGE-SHAWNEE-
241 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHEASTERN OSAGE AND
NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZED HAIL
AND STRONG WINDS OF 40 TO 50 MPH.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARBONDALE...BERRYTON
AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 185 AND 198 COULD ALSO BE AFFECTED.

&&

LAT...LON 3907 9554 3899 9532 3870 9569 3879 9581
TIME...MOT...LOC 1939Z 221DEG 44KT 3880 9569

$$ BLAIR
Local storm report, Oct 13, 5:22 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 NE DELPHOS            39.31N 97.72W
10/13/2012  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

KS
Local storm report, Oct 13, 5:24 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     SSE MINNEAPOLIS         39.12N 97.70W
10/13/2012  E65 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

JW
Local storm report, Oct 13, 5:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
10/13/2012                   OTTAWA             KS   LAW ENFORCEMENT

            SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
            IN MINNEAPOLIS.

&&

JW
Special weather statement, Oct 13, 6:09 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SAT OCT 13 2012

KSZ034-132345-
OTTAWA-
609 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WELLS.

&&

LAT...LON 3931 9753 3931 9748 3930 9737 3927 9737
      3916 9738 3896 9763 3896 9790
TIME...MOT...LOC 2309Z 227DEG 39KT 3908 9762

BLAIR
Special weather statement, Oct 13, 6:13 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT OCT 13 2012

KSZ009-132345-
WASHINGTON-
613 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LINN...GREENLEAF...WASHINGTON...BARNES...HOLLENBURG AND HANOVER.

&&

LAT...LON 4000 9680 3969 9681 3957 9701 3957 9736
      4000 9702
TIME...MOT...LOC 2313Z 227DEG 39KT 3957 9715

$$ BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:50 PM CDTSpecial Weather StatementTOPMarshall25 min
Oct 13, 2:41 PM CDTSpecial Weather StatementTOPDouglas19 min
Oct 13, 4:55 PM CDTSevere Thunderstorm WarningTOPOttawa50 min
Oct 13, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud50 min
Oct 13, 5:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa50 min
Oct 13, 6:08 PM CDTFlash Flood WarningTOPRepublic111 min
Oct 13, 6:09 PM CDTSpecial Weather StatementTOPOttawa36 min
Oct 13, 6:13 PM CDTSpecial Weather StatementTOPWashington32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.